Arkansas, 2009Flash Flooding and Damaging Wind in Arkansas, July 20, 2009
July 20, 2009 · NWS LZK · 4 events in 3 counties and zones
High pressure to the west nudged toward the center of the country. A warm front in the southern Plains lifted slowly into Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure to the west nudged toward the center of the country. A warm front in the southern Plains lifted slowly into Arkansas. Winds around the front became southerly, and moisture increased readily. Isolated to scattered showers and thunderstorms focused around the front on the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 20, 5:19 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 20, 5:19 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
619 AM CDT MON JUL 20 2009
.AVIATION...
A WARM FRONT WILL LIFT THROUGH THE REGION TODAY WITH ISOLATED TO
SCATTERED CONVECTION DEVELOPING ALONG THE BOUNDARY THIS MORNING WITH
THE BEST CHANCES AT KPBF AND KLLQ. ADDITIONAL CONVECTION MAY
DEVELOP OVER THE WEST LATER TODAY AS THE NEXT STORM SYSTEM
APPROACHES. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE STATE
FROM THE NORTH LATE IN THE PERIOD WITH KHRO AND KPBK HAVING THE
BEST CHANCES OF SEEING PRECIPITATION. SOUTH TO SOUTHEAST FLOW WILL
CONTINUE THROUGH THE PERIOD WITH GENERALLY VFR CONDITIONS EXCEPT
IN AND NEAR THUNDERSTORM ACTIVITY WHERE MVFR CONDITIONS ARE
EXPECTED. NO AMENDMENTS WILL BE ISSUED AT KHOT DUE TO
COMMUNICATION OUTAGE.
&&
.PREV DISCUSSION... /ISSUED 330 AM CDT MON JUL 20 2009/
SHORT TERM...TODAY THROUGH THURSDAY NIGHT
WV IMAGERY AND UPPER AIR ANALYSIS SHOWS DEEP TROF OVER THE EASTERN
CONUS...WITH TROUGH AXIS STRETCHING FROM THE GREAT LAKES REGION
SOUTH INTO THE FL PANHANDLE. UPPER LEVEL RIDGE IN PLACE FROM THE
SW CONUS INTO THE NORTHERN PLAINS. UPPER LEVEL WAVES CONTINUE TO
ROTATE AROUND THE UPPER RIDGE OVER THE CENTRAL AND SOUTHERN
PLAINS. THIS SCENARIO WILL BECOME A MAJOR PLAYER IN THE FORECAST
THROUGH MUCH OF THE SHORT TERM PERIOD.
ISODROSOTHERMAL ANALYSIS REVEALS INCREASING LOW LEVEL MOISTURE WITH
DEWPOINTS IN THE MID 60S ACROSS MUCH OF ARKANSAS EARLY THIS MORNING
AS A RESULT OF A RETURN OF SOUTHERLY SURFACE FLOW. TEMPERATURES HAVE
REMAINED IN THE 60S STATEWIDE THIS MORNING...WITH SOME LOW 70S
ACROSS SOUTHERN ARKANSAS. SHOULD SEE MORNING LOWS THIS MORNING A FEW
DEGREES WARMER THAN OVER THE WEEKEND FROM THE HIGHER MOISTURE.
EXPECT MAINLY DRY CONDITIONS THROUGH MUCH OF MONDAY...WITH ONLY A
SLIGHT CHANCE FOR SHOWERS AND AN ISOLATED THUNDERSTORM ACROSS THE
SOUTHWEST HALF OF THE CWA THROUGH THIS AFTERNOON.
ATTENTION THEN TURNS TO AN APPROACHING SHORTWAVE IN THE NORTHWEST
FLOW ALOFT...WHICH WILL BRING SIGNIFICANT POTENTIAL FOR SHOWERS AND
THUNDERSTORMS STARTING MONDAY NIGHT THROUGH WEDNESDAY. MOST MODEL
SOLUTIONS ARE RESOLVING THIS SCENARIO WELL...WITH GOOD AGREEMENT
BETWEEN THE NAM...GFS...AS WELL AS THE ECMWF. THE ONLY SIGNIFICANT
DISAGREEMENTS EXIST IN THE AMOUNT OF QPF EXPECTED AND SLIGHT
DIFFERENCES IN THE TIMING OF HEAVIEST PRECIP...BUT ARE STILL IN
DECENT AGREEMENT.
HAVE CHANCE POPS INCREASING STARTING THIS EVENING ACROSS WESTERN
ARKANSAS...THEN SPREADING EAST ACROSS THE REST OF THE CWA DURING
MUCH OF TUESDAY...WITH LIKELY POPS MIDDAY TUESDAY. HIGHEST QPF WILL
BE ACROSS THE WESTERN HALF OF THE CWA...WITH AVERAGE STORM TOTAL QPF
OF 1 TO 2 INCHES STATEWIDE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
LOCALIZED FLASH FLOODING WILL BE A CONCERN TUESDAY INTO WEDNESDAY AS
SOME ISOLATED AREAS MAY SEE OVER 3 INCHES. SOME STORMS WILL ALSO
HAVE THE POTENTIAL TO BECOME STRONG...POSSIBLY SEVERE. HOWEVER...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME DUE TO MUCH OF THE
INSTABILITY BEING ELEVATED IN NATURE. CHANCES OF RAIN DECREASE
FROM WEST TO EAST WEDNESDAY INTO THURSDAY AS THE UPPER LEVEL
SHORTWAVE EXITS TO THE EAST.
THE REST OF THE SHORT TERM LOOKS MAINLY DRY AT THIS TIME...WITH THE
NEXT SIGNIFICANT CHANCE FOR RAIN NOT EXPECTED UNTIL THE LONG TERM
PERIOD. TEMPERATURES IN THE SHORT TERM WILL BE IN THE 80S TO AROUND
90 THIS AFTERNOON...BUT IN THE 70S AND LOW 80S TUESDAY WITH THE
CLOUD COVER AND RAINFALL EXPECTED. TEMPERATURES SHOULD BEGIN TO
REBOUND WEDNESDAY AND THURSDAY...BUT CONTINUE TO REMAIN JUST BELOW
NORMAL WITH HIGHS IN THE 80S TO AROUND 90.
LONG TERM...FRIDAY THROUGH SUNDAY
MEDIUM RANGE MODELS IN GENERALLY DECENT AGREEMENT IN THE SYNOPTIC
SCALE BUT CONSIDERABLE DIFFERENCES EXIST IN THE FINER DETAILS. WHILE
MODELS AGREE IN AMPLIFYING THE UPPER FLOW THROUGH THE PERIOD WITH
STRONG RIDGE OVER WESTERN NORTH AMERICA AND DEEP DOWNSTREAM TROFFING
OVER THE GREAT LAKES...CONSIDERABLE DIFFERENCES SHOW UP IN THE
TIMING AND STRENGTH OF INDIVIDUAL SHORTWAVES. ECMWF CONTINUES TO
SHOW THE BEST RUN TO RUN CONSISTENCY BETWEEN ALL MEDIUM RANGE MODELS
AND REMAINS THE PREFERRED SOLUTION THIS MORNING.
PERIOD INITIATES WITH UPPER HIGH OVER THE WESTERN CONUS AND BROAD
TROFFING OVER THE EASTERN CONUS. UPPER PATTERN AMPLIFIES WITH TIME
WITH FORECAST AREA IN A PREDOMINATE NORTHWEST FLOW ALOFT THROUGH THE
PERIOD. SEVERAL DISCRETE WAVES MOVING THROUGH THE PREVAILING FLOW
JUSTIFY MAINLY DIURNALLY DRIVEN PRECIPITATION CHANCES ON FRIDAY AND
SATURDAY. THE BEST CHANCE OF SEEING PRECIPITATION WILL BE SATURDAY
NIGHT/SUNDAY AS COLD FRONT MOVES THROUGH THE REGION. FRONT APPEARS
TO BE FAIRLY DYNAMIC AT THIS POINT BUT WILL ONLY KEEP POPS IN THE
SCATTERED CATEGORY AS MODELS ARE SURE TO FLUCTUATE THIS FAR OUT.
EVEN WITH SOUTHEAST SURFACE FLOW...BELIEVE MEX NUMBERS MAY BE
SLIGHTLY OVERDONE ESPECIALLY ON SUNDAY WITH EXPECTED CLOUD COVER AND
PRECIPITATION CHANCES. WILL UNDERCUT GUIDANCE THROUGH THE PERIOD AND
SEE IF MODELS COME INTO BETTER AGREEMENT WITH TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 83 65 76 65 / 10 40 60 70
CAMDEN AR 90 69 83 70 / 20 50 60 60
HARRISON AR 84 64 75 62 / 20 50 70 60
HOT SPRINGS AR 87 69 80 67 / 20 50 70 60
LITTLE ROCK AR 87 67 79 68 / 20 40 60 70
MONTICELLO AR 89 68 82 70 / 20 40 60 70
MOUNT IDA AR 86 68 80 66 / 20 50 70 50
MOUNTAIN HOME AR 85 64 77 63 / 10 40 70 60
NEWPORT AR 84 65 78 66 / 10 30 60 70
PINE BLUFF AR 88 68 80 69 / 20 40 60 70
RUSSELLVILLE AR 86 67 78 65 / 20 50 70 60
SEARCY AR 85 65 78 67 / 20 40 60 70
STUTTGART AR 87 66 79 69 / 20 40 60 70
&&
.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...62 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Jul 20, 4:00 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUL 20 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-211000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON JUL 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A WARM FRONT...JUST TO THE SOUTHWEST OF ARKANSAS THIS MORNING...WILL
MOVE SLOWLY TOWARD THE REGION ON MONDAY...WITH MOISTURE INCREASING
AS IT DOES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP NEAR THE FRONT THIS AFTERNOON...MAINLY TO THE SOUTH AND WEST
OF LITTLE ROCK. THE THREAT OF ORGANIZED SEVERE WEATHER IS LOW.
A COLD FRONT IN THE NORTHERN PLAINS WILL THEN APPROACH ARKANSAS FROM
THE NORTH TONIGHT AS THE WARM FRONT MOVES THROUGH. A LARGE CLUSTER
OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF
THIS FEATURE AND INTO THE NATURAL STATE. THE BEST CHANCES OF SEEING
PRECIPITATION TONIGHT WILL OVER THE WEST AND NORTHWEST PART OF THE
FORECAST AREA. ONCE AGAIN...SEVERE WEATHER CHANCES WILL BE MINIMAL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD ACROSS THE STATE ON
TUESDAY WITH MOISTURE LEVELS INCREASING BEHIND THE AFOREMENTIONED
WARM FRONT. THIS INCREASE IN MOISTURE WILL HELP ENERGIZE SOME OF THE
STORMS AND SOME OF THEM MAY BE STRONG TO POSSIBLY SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY CONCERN.
IN ADDITION...LOCALLY HEAVY RAIN IS EXPECTED. WIDESPREAD ONE TO TWO
INCH AMOUNTS ARE LIKELY TUESDAY INTO TUESDAY NIGHT AND SOME AREAS
COULD SEE IN EXCESS OF THREE INCHES. SOME PONDING OF WATER AND MINOR
STREET FLOODING IS POSSIBLE.
THE WEATHER WILL REMAIN SOMEWHAT UNSETTLED THE REMAINDER OF THE WEEK
AS WEAK SYSTEMS ALOFT ARRIVE FROM THE NORTHWEST. HOWEVER...ANY
PRECIPITATION WILL BE HIT AND MISS...AND NOT AS WIDESPREAD AS THE
EVENT ON TUESDAY. THE NEXT CHANCE OF WIDESPREAD PRECIPITATION WILL
BE LATE IN THE PERIOD AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE MONDAY NIGHT AND ESPECIALLY
TUESDAY.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
56
Event by event
2 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Dallas
- When
- July 20, 7:05 AM CST to 8:00 AM CST
- Where
- Dallas County, 2.07 mi N of Ramsey to 3 mi NNW of Ramsey
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 33.950, -92.600
Dallas County Roads 101 and 103 east of Arkansas Highway 8 were under water.
Heavy Rain, Saline
- When
- July 20, 7:30 AM CST to 10:30 AM CST
- Where
- Saline County, 3.54 mi NNE of Bland
- Reported by
- Public
- Coordinates
- 34.723, -92.645
Six inches of rain fell between 8:30 AM and 11:30 AM CDT at Lake Norrell.
Flash Flood, Saline
- When
- July 20, 9:00 AM CST to 11:30 AM CST
- Where
- Saline County, 4.08 mi ESE of Paron to 4.26 mi SW of Bland
- Cause
- Heavy Rain
- Injuries
- 7 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 34.758, -92.680
Excessive rainfall caused flooding in the area around Lake Norrell. On Lake Norrell Road, the approach to the Caney Creek Bridge was washed out. The road was closed for five hours, until county road crews could remove the asphalt that had been torn out and replace it temporarily with gravel. Other roads suffering damage were Rushing, Sanders Ford, and Cold Springs. On Rushing Road, an SUV was trapped in flood waters. Two adults and three children were in the vehicle as water rose up the doors. The people exited through the windows but were swept through a culvert under the road. Two people nearby attempted to help but were also pulled through the culvert. One adult was taken to the hospital. The other six people suffered minor injuries, such as scrapes, cuts, and bruises.
Thunderstorm Wind, Boone
- When
- July 20, 2:00 PM CST
- Where
- Boone County, 4 mi S of Omaha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.392, -93.180
A large oak tree was down. Telephone poles and power lines were down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Colorado, July 20, 2009$354 million · EF0 · 30 events
- Tornadoes and Hail in Kansas, July 20, 2009$25 million · EF0 · 46 events
- Tornadoes and Flash Flood in Kansas, July 20 to 21, 20094 injured · $2.5 million · EF0 · 53 events
- Damaging Wind in South Dakota, July 20, 20091 death · 1 event
- Hail and Damaging Winds in Nebraska, July 20, 2009$233,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in Kansas, July 20, 2009$120,000 · 2 in hail · 17 events
- Flash Flooding in North Carolina, July 20, 2009$100,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 20, 2009$40,000 · 70 kt wind · 3 events
- Flash Flood and Hail in North Carolina, July 20, 2009$15,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, July 20 to 21, 2009$5,000 · 2.75 in hail · 27 events
- Flash Flooding and Hail in West Virginia, July 20, 2009$30,000 · 0.75 in hail · 3 events
- Damaging Winds and Lightning Strike in Arizona, July 20, 2009$25,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182769, 182772, 182773, 182771.